Alert archive / Texas / Wind Advisories in 2017
Wind Advisory 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Mar 24, 2017, 4:52 AM CDT for 15 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Mar 24, 2017, 11:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2017, 4:52 AM CDT (09:52 UTC)
- In effect from
- Mar 24, 2017, 11:00 AM CDT
- Expired
- Mar 24, 2017, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Scurry County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 9.9 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595 WWUS74 KMAF 240952 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 452 AM CDT Fri Mar 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR THE GUADALUPE MOUNTAINS... ...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEAS... .An upper trough continues to affect the region, maintaining very windy conditions through the Guadalupe Mountains. These very windy conditions are expected to continue in the Guadalupe Mountains through Friday afternoon. Across the Southeast New Mexico Plains and West Texas, upper level winds will mix to the surface and result in another day. NMZ027-TXZ258-242215- /O.CON.KMAF.HW.W.0014.000000T0000Z-170325T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 352 AM MDT Fri Mar 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Through Friday afternoon. * WINDS...West at 35 to 50 mph with gusts to around 75 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-033-034-TXZ045>048-050>053-057>062-067-068-074-075-080- 081-242215- /O.NEW.KMAF.WI.Y.0014.170324T1600Z-170325T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Davis/Apache Mountains Area-Pecos-Marfa Plateau- Big Bend Area- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Alpine, Fort Davis, Fort Stockton, Marfa, Big Bend NP, and Marathon 452 AM CDT Fri Mar 24 2017 /352 AM MDT Fri Mar 24 2017/ ...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING... The National Weather Service in Midland/Odessa has issued a Wind Advisory, which is in effect from 11 AM CDT /10 AM MDT/ this morning to 7 PM CDT /6 PM MDT/ this evening. ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...Late this morning through the afternoon. * WINDS...West at 30 to 40 mph with gusts to around 45 to 55 mph. * IMPACTS...Secure lawn furniture, garbage cans or other objects which could be blown about by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
568 WWUS74 KMAF 241822 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 122 PM CDT Fri Mar 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR THE GUADALUPE MOUNTAINS... ...WIND ADVISORY IN EFFECT TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEAS... .An upper trough continues to affect the region, maintaining very windy conditions through the Guadalupe Mountains. These very windy conditions are expected to continue in the Guadalupe Mountains through the afternoon. Across the Southeast New Mexico plains and West Texas, upper level winds will mix to the surface with windy conditions continuing through the afternoon. NMZ027-TXZ258-250000- /O.CON.KMAF.HW.W.0014.000000T0000Z-170325T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1222 PM MDT Fri Mar 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Through Friday afternoon. * WINDS...West at 35 to 50 mph with gusts to around 75 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-033-034-TXZ045>048-050>053-057>062-067-068-074-075-080- 081-250000- /O.CON.KMAF.WI.Y.0014.000000T0000Z-170325T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Davis/Apache Mountains Area-Pecos-Marfa Plateau- Big Bend Area- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Alpine, Fort Davis, Fort Stockton, Marfa, Big Bend NP, and Marathon 122 PM CDT Fri Mar 24 2017 /1222 PM MDT Fri Mar 24 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...Through the afternoon. * WINDS...West at 25 to 35 mph with gusts to 50 mph. * IMPACTS...Secure lawn furniture, garbage cans or other objects which could be blown about by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
474 WWUS74 KMAF 250015 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 715 PM CDT Fri Mar 24 2017 ...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS HAS EXPIRED... ...WIND ADVISORY FOR THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEXAS HAS EXPIRED... .Winds across the warned areas have diminished below critical thresholds. Because of this, wind related warnings and advisories have been allowed to expire. NMZ027-TXZ258-250115- /O.EXP.KMAF.HW.W.0014.000000T0000Z-170325T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 615 PM MDT Fri Mar 24 2017 ...HIGH WIND WARNING HAS EXPIRED... Winds have dropped below Warning criteria this evening, thus the Warning has been allowed to expire. $$ NMZ028-029-033-034-TXZ045>048-050>053-057>062-067-068-074-075-080- 081-250115- /O.EXP.KMAF.WI.Y.0014.000000T0000Z-170325T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Davis/Apache Mountains Area-Pecos-Marfa Plateau- Big Bend Area- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Alpine, Fort Davis, Fort Stockton, Marfa, Big Bend NP, and Marathon 715 PM CDT Fri Mar 24 2017 /615 PM MDT Fri Mar 24 2017/ ...WIND ADVISORY HAS EXPIRED... Winds have dropped below Advisory criteria this evening, thus the Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 24, 4:39 AM CDT, 13 minutes earlier.
Area forecast discussion, Mar 24, 4:39 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
439 AM CDT Fri Mar 24 2017
.DISCUSSION...
The strong mid level low that brought high winds across the area
yesterday will continue to move east through the south-central plains
today. A strong mid-level jet continues to wrap around the base
of the trough. These strong upper level winds should be allowed to
mix down with subsidence on the back side of the trough. We
should see another windy day for the majority of the area, though
not quite as windy as yesterday. Winds should be strong enough for
a Wind Advisory for much of West Texas and southeast New Mexico
except in the Guadalupe Mountains where a High Wind Warning will
remain in effect. The Pacific front will continue to push east and
behind it slightly cooler will reside, which will bring high
temperatures down into 70s for today. The dry air to the west will
also be pushed further east and another fire weather day is in
store with the gusty winds expected. See Fire Weather Discussion
below.
By Friday night, the trough will further east and sent a
front south into the area. This will be a dry front as all the
moisture will be pushed east. A weak ridge will build over the
area on Saturday and make for a rather pleasant day before a
shortwave trough moves through the Texas Panhandle. Strong
westerly winds will likely contribute to another windy day on
Sunday. Yet another front will move south into the area on the
backside of the trough and bring only a slight cool down again to
start the week.
The train of upper level troughs will continue next week. The
first one will swing through the south-central Rockies bringing
some unsettled weather with it. There will be chances for rain
across much of the area from Tuesday to Thursday. Heading into
next weekend the second upper trough looks to take a similar path
as the previous and could continue the streak of active weather.
FIRE WEATHER DISCUSSION...
WV imagery shows the upper trough approaching the Texas/OK
Panhandles, which will leave West Texas and Southeast New Mexico in
subsidence on the backside of the trough later today. Thus, 20'
westerly winds will veer to the NW, generally increasing to the NE,
closer to the base of the exiting trough. The GFS once again mixes
deeper than the NAM, performed well for yesterday's event, and is
the preferred model for today. That said, forecast soundings mix to
an average of 650mb, which will easily result in critical 20' winds
area-wide. Currently, the dryline extends from KSNK SW to the Big
Bend Area, and is forecast to keep trucking eastward today. This is
allowing for poor recovery overnight, and RH will stay low Fri in
continued W-NW flow. The only area in question is the NE zones,
where RH may stay just above criteria this afternoon. Otherwise, as
a result of yesterday's activity, extreme Fire Danger now covers
most all of the forecast area. Trans Pecos ERCs continue near the
90th percentile. Although the fire wx threat is a little lower
today, we are not out of the (dry) woods yet.
Sunday continues to shape up as another critical fire wx day,
confined mainly to the Guadalupes and adjacent plains, as a
secondary trough passes north of the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 45 78 54 / 0 0 0 0
Carlsbad 79 42 79 49 / 0 0 0 0
Dryden 81 51 79 53 / 0 0 0 0
Fort Stockton 78 46 80 55 / 0 0 0 0
Guadalupe Pass 69 45 76 51 / 0 0 0 0
Hobbs 74 40 74 48 / 0 0 0 0
Marfa 72 35 78 41 / 0 0 0 0
Midland Intl Airport 77 46 80 54 / 0 0 0 0
Odessa 77 46 79 54 / 0 0 0 0
Wink 79 44 79 50 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 8 AM this morning to 8 PM MDT this evening
for Guadalupe Mountains-Southeast Plains.
Wind Advisory from 10 AM this morning to 6 PM MDT this evening
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
High Wind Warning until 6 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Red Flag Warning from 9 AM CDT /8 AM MDT/ this morning to 9 PM
CDT /8 PM MDT/ this evening for Andrews-Big Bend Area-Crane-
Davis/Apache Mountains Area-Ector-Guadalupe Mountains-
Loving-Marfa Plateau-Midland-Pecos-Presidio Valley-Reeves
County and Upper Trans Pecos-Terrell-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
Wind Advisory from 11 AM CDT /10 AM MDT/ this morning to 7 PM
CDT /6 PM MDT/ this evening for Andrews-Big Bend Area-
Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
Pecos-Reeves County and Upper Trans Pecos-Scurry-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 6 PM MDT this evening for Guadalupe
Mountains.
&&
44/06Hazardous weather outlook, Mar 24, 3:27 AM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 327 AM CDT Fri Mar 24 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 327 AM CDT Fri Mar 24 2017 /227 AM MDT Fri Mar 24 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Critical fire weather conditions are expected again today, over all of Southeast New Mexico and most of West Texas. A Red Flag Warning is in effect. Strong west winds will continue in the Guadalupe Mountains today. A High Wind Warning remains in effect. Very windy conditions are also expected again across all of Southeast New Mexico and most of West Texas. A Wind Advisory is in effect today. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Critical fire weather conditions will be possible in the Guadalupe Mountains Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Mar 23, 10:53 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL MIDLAND 32.00N 102.08W
03/23/2017 E1.75 INCH MIDLAND TX PUBLIC
&&
GREGORY.MURDOCHLocal storm report, Mar 23, 10:58 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL MIDLAND 32.00N 102.08W
03/23/2017 M1.00 INCH MIDLAND TX NWS EMPLOYEE
QUARTER SIZED HAIL COVERING THE GROUND NORTH OF LOOP 250
IN MIDLAND
&&
JULIE.PHILLIPSONSpecial weather statement, Mar 23, 11:27 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1127 PM CDT THU MAR 23 2017
TXZ047-051-052-240530-
Martin TX-Howard TX-Borden TX-
1127 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...NORTHERN
HOWARD AND EASTERN MARTIN COUNTIES UNTIL 1230 AM CDT...
At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Lenorah, or 12 miles northeast of Stanton, moving
northeast at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Big Spring, Stanton, Ackerly, Vealmoor, Lenorah, Luther, Brown,
Fairview, Knott and Big Spring McMahon-Wrinkle Airpark.
THIS INCLUDES Interstate 20 between mile markers 158 and 180.
LAT...LON 3238 10118 3212 10176 3230 10191 3252 10173
3253 10169 3257 10169 3273 10156
TIME...MOT...LOC 0426Z 231DEG 53KT 3230 10171
82The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:38 PM CDT | Special Weather Statement | MAF | Midland | 52 min |
| Mar 23, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 44 min |
| Mar 23, 11:27 PM CDT | Special Weather Statement | MAF | Howard | 63 min |
| Mar 24, 5:22 AM CDT | Red Flag Warning | MAF | Andrews, Crane, Ector, Loving, Midland, Pecos and 4 more | 16 hr |
Nearby
Wind Advisories in Texas, 2017Wind Advisories in New Mexico, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.